Detox dangers: doctors must warn patients about potential life-threatening effects


  • Breaking news
Access to the full content of this site is available only to registered healthcare professionals. Access to the full content of this site is available only to registered healthcare professionals.

As patients embrace their New Year’s resolutions to get fit and lose weight, some may chose to undertake a detox programme using complementary products. Experts are warning that it is important for doctors to look out for such behaviours among patients and to be cogniscent of the side effects and interactions of such products, which could pose a serious threat to patient health.

The warning follows a recent case where a previously well and fit 47-year-old woman presented to an emergency department with seizures secondary to euvolaemic hyponatraemia. The history revealed recent increased oral fluid intake and increased use of herbal remedies including valerian root over the New Year period. She responded to careful sodium replacement therapy in the intensive care unit and was discharged with no neurological sequelae.

Describing details of the case in BMJ Case Reports, the authors said valerian root has now been suspected in two cases associated with severe, life-threatening hyponatraemia. They said healthcare professionals should be vigilant to the potential consequences of valerian root-containing products.

“Patients should be advised of the potential detriment done to their health of undertaking a New Year ‘detox’ ,especially if it involves consuming excessive amounts of fluid or alternative remedies,” they said.